Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 4, 2024, 2:41 PM CDT for 4 states. It took effect at Oct 5, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2024, 2:41 PM CDT (19:41 UTC)
- In effect from
- Oct 5, 2024, 11:00 AM CDT
- Expired
- Oct 5, 2024, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS83 KFSD 041941 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 241 PM CDT Fri Oct 4 2024 SDZ038-050-052-053-057>059-063-064-050400- /O.UPG.KFSD.FW.A.0012.241005T1600Z-241006T0100Z/ /O.NEW.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ /O.CON.KFSD.FW.W.0013.000000T0000Z-241005T0100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 241 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM CDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...Southeasterly winds with speeds up to 15 to 20 mph with gusts up to around 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ013-014-SDZ039-040-054>056-060>062-065>071-050400- /O.UPG.KFSD.FW.A.0012.241005T1600Z-241006T0100Z/ /O.NEW.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 241 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM CDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, Brookings, Miner, Lake, Moody, Hanson, McCook, Minnehaha, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-050400- /O.NEW.KFSD.FW.A.0013.241005T1600Z-241006T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 241 PM CDT Fri Oct 4 2024 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Saturday morning through Saturday evening. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
4 follow-up statements
104 WWUS83 KFSD 050041 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 741 PM CDT Fri Oct 4 2024 SDZ038-050-052-053-057>059-063-064-051000- /O.EXP.KFSD.FW.W.0013.000000T0000Z-241005T0100Z/ /O.CON.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 741 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas. * WINDS...Southwest 15 to 25 mph with will turn to the west late Saturday morning with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ013-014-SDZ039-040-054>056-060>062-065>071-051000- /O.CON.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 741 PM CDT Fri Oct 4 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, Brookings, Miner, Lake, Moody, Hanson, McCook, Minnehaha, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-051000- /O.CON.KFSD.FW.A.0013.241005T1600Z-241006T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 741 PM CDT Fri Oct 4 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MINNESOTA AND NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
918 WWUS83 KFSD 050823 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 323 AM CDT Sat Oct 5 2024 IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-089-097-098- 051730- /O.UPG.KFSD.FW.A.0013.241005T1600Z-241006T0100Z/ /O.EXA.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Lincoln- Murray-Nobles-Pipestone-Rock- 323 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth, Cherokee, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ013-014-SDZ038>040-050-052>071-051730- /O.CON.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 323 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA AND FAR NORTHEASTERN NEBRASKA... * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ003-014-022-MNZ081-090-051730- /O.CON.KFSD.FW.A.0013.241005T1600Z-241006T0100Z/ Dickinson-Clay-Buena Vista-Cottonwood-Jackson- 323 AM CDT Sat Oct 5 2024 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM CDT THIS MORNING THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA... * AFFECTED AREA...In Iowa, Dickinson, Clay and Buena Vista. In Minnesota, Cottonwood and Jackson. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
371 WWUS83 KFSD 051345 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 845 AM CDT Sat Oct 5 2024 IAZ003-014-022-MNZ081-090-060100- /O.UPG.KFSD.FW.A.0013.241005T1600Z-241006T0100Z/ /O.EXA.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Dickinson-Clay-Buena Vista-Cottonwood-Jackson- 845 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Dickinson, Clay and Buena Vista. In Minnesota, Cottonwood and Jackson. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ001-002-012-013-020-021-031-032-MNZ071-072-080-089-097-098- NEZ013-014-SDZ038>040-050-052>071-060100- /O.CON.KFSD.FW.W.0014.241005T1600Z-241006T0100Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Lincoln- Murray-Nobles-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton-Clay-Union- 845 AM CDT Sat Oct 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Plymouth, Cherokee, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
981 WWUS83 KFSD 060044 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 744 PM CDT Sat Oct 5 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060145- /O.EXP.KFSD.FW.W.0014.000000T0000Z-241006T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 744 PM CDT Sat Oct 5 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA, FAR NORTHEASTERN NEBRASKA, PORTIONS OF SOUTHWEST MINNESOTA, AND PORTIONS OF NORTHWEST IOWA... Critical fire weather conditions have diminished across the area with weakening winds and recovering relative humidity values. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 4, 12:20 PM CDT, 2 hours 21 minutes earlier. Its key messages:
- Patchy frost expected early this morning for low lying areas of the James River Valley and the Hwy 14 corridor with lows in the mid 30s.
- Elevated to near critical fire conditions expected this afternoon and evening. Near critical to critical fire conditions expected Saturday. A Fire Weather Watch remains in effect for areas along and west of I-29 for Saturday afternoon and evening.
- Little to no precipitation expected into the next week. This along with warmer than average temperatures and periodic breezy conditions keep the focus on fire weather.
Area forecast discussion, Oct 4, 12:20 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1220 PM CDT Fri Oct 4 2024
.KEY MESSAGES...
- Patchy frost expected early this morning for low lying areas
of the James River Valley and the Hwy 14 corridor with lows in
the mid 30s.
- Elevated to near critical fire conditions expected this
afternoon and evening. Near critical to critical fire
conditions expected Saturday. A Fire Weather Watch remains in
effect for areas along and west of I-29 for Saturday afternoon
and evening.
- Little to no precipitation expected into the next week. This
along with warmer than average temperatures and periodic
breezy conditions keep the focus on fire weather.
&&
.UPDATE...
Issued at 1119 AM CDT Fri Oct 4 2024
Relative humidity (RH) values have already dropped to 30-45%
across the area late this morning. Locations along and west of
the James River are seeing RH values down to around 40%.
Stronger wind gusts are already occurring with gusts up to
around 25 mph in this same area. RH levels are expected to
continue to fall down to 20-25% along with southeasterly winds
slightly strengthening to up to 30 mph during the afternoon
hours today. As such, have issued a Red Flag Warning for
locations along and west of the James River. The Red Flag
Warning is in effect from 1:00 pm to 8:00 pm today.
&&
.DISCUSSION...
Issued at 348 AM CDT Fri Oct 4 2024
CURRENT THROUGH TONIGHT: Surface high pressure over the area this
morning has allowed for calm to light winds and clear skies.
Temperatures have fallen into the mid 30s to near 50 through 3 AM
CDT (08z), with the coldest temperatures in the lower lying areas of
the James River Valley and Hwy 14 corridors. These areas are likely
seeing patchy frost.
Surface high pressure slides to the east through the day, with mid
and upper level ridging overhead. WAA increases and southerly
surface flow strengthens today and tonight, especially west of the
James River. This is in response to the tightening surface pressure
gradient over SD as low pressure develops in MT and high pressure
lingers in the WI. Strongest winds are expected west of the James
River into central SD today where southerly winds may gust around 30
mph. Highs climb above average in the 70s with lots of sunshine.
Portions of south central SD may approach near critical fire
conditions today due to aforementioned breezy conditions and lower
RH values. For specifics, see the Fire Weather Section of this
discussion below.
Lows tonight remain mild with the breezy conditions and continued
WAA, only falling into the 50s. Winds overnight increase as the cold
front approaches. Sustained winds from the south will be as high as
20-25 mph west of I-29 with gusts 35-40 mph.
SATURDAY AND SUNDAY: Cold front tracks across the area through the
day Saturday with winds shifting from southerly to northwesterly.
Strong winds are expected through the day, with gusts as high as 45
mph. Sustained winds will be around 25 mph for much of the area,
with some areas west of the James near 30 mph. We'll warm to well
above average with highs in the mid 70s to upper 80s (warmest in
northwestern IA). Although a few of the hi res models indicate that
sprinkles/showers are possible behind the cold front as the
strongest push of CAA and mid level wave swing across during the
afternoon hours; however, have maintained a dry forecast given the
dry air and ensemble probabilities of measurable precipitation
less than 10% in our area. Dry weather and strong winds lead to
another day of near critical to critical fire conditions. More
details below in the Fire Weather Section of this discussion. Use
caution to prevent fire start, as fires will spread quickly on
Saturday. Report any fires to local law enforcement.
Mid and upper trough swing through Saturday night into early Sunday,
keeping breezy conditions in place. CAA and northwesterly flow helps
drop lows Saturday night into the 40s. Expect breezy conditions and
temperatures closer to normal on Sunday. Could see elevated fire
concerns for portions of the area (see the Fire Weather Section
below). Surface high pressure returns Sunday night, so will need to
keep an eye on temperatures and frost potential into Monday morning
as lows fall into the mid/upper 30s to lower 40s.
EARLY TO MID NEXT WEEK: Broad ridging builds into the western CONUS
early next week, sliding slowly eastward into the mid/latter
portions of the week. Expect a few weak short waves to trek across
the region early next week, but lack of moisture keeps the forecast
dry. By mid week, a weak mid/upper low pressure develops in the
southwestern CONUS, with models diverging on its evolution and where
a more defined mid level wave goes. Still expect dry weather into
late week, we continue to lack any low level moisture. This pattern
continues to favor above average temperatures and periods of breezy
winds - keeping the focus on fire weather. Highs generally in the
upper 70s to mid 80s, with lows in the 40s to mid 50s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1220 PM CDT Fri Oct 4 2024
VFR conditions are expected for the TAF period. East/southeasterly
winds begin the TAF period. Gusts up to around 25 knots is expected
along and west of the James River this afternoon. Gusts will
strengthen overnight as the low level jet (LLJ) strengthens with
gusts up to 20-35 knots expected. Despite overnight gusts, have
continued to include low level wind shear (LLWS) at both KHON and
KFSD due to the directional shear component. A cold front will begin
to push into the area during the morning hours tomorrow. Winds will
turn from southerly to out of the northwest behind the front. The
breezy winds will persist behind the front and the rest of the TAF
period.
&&
.FIRE WEATHER...
Issued at 348 AM CDT Fri Oct 4 2024
Greatest concern for near critical fire conditions this afternoon
and early evening is for areas west of the James River into south
central SD, where minimum RH values drop below 25%. However, outside
of Brule county and western Aurora/Jerauld counties, sustained winds
remain below 20 mph with gusts generally 30 mph or less (stronger
winds expected in central SD). Soundings for Chamberlain do also
show that wind gusts near/above 30 mph in these counties may only be
observed for the hour or two before sunset. Given the marginal
conditions and potentially short duration (less than 2 hours) of
these conditions in this area, did forgo a Red Flag Warning at this
time. Will continue to monitor in case trends indicate a shorter
notice headline may be needed. Elevated fire conditions expected
elsewhere today although the lowest RH (~20%) across southwestern MN
is offset from the breeziest winds along and west of I-29. Fires may
spread quickly, so use caution to prevent a fire from starting.
For Saturday, near critical to critical fire conditions expected. In
collaboration with neighbors and with Red Flag Warnings in effect
for today elsewhere, maintained the Fire Weather Watch for areas
along/west of I-29 Saturday. For areas east of I-29, there may be
some offset in the timing of the strongest winds and the lowest RH,
based on the timing of the cold front and whether the strongest
winds will be ahead of or behind the front. However, RH values and
curing fuels may overcome this offset. Winds ahead of the front will
be southerly around 15-25 mph with gusts 30-35 mph (40+ mph west of
the James River). Similar wind speeds are expected through the day
as the front moves through from west to east and winds shift to the
northwest. Outside of locations east of US Hwy 59 in northwestern IA
and southwestern MN, minimum RH values fall below 25%, with less
than 20% RH west of the James River. Extreme caution should be used
to prevent fire start, as fires will spread quickly in these
conditions.
Cooler temperatures may aid in alleviating some fire concerns
Sunday, but breezy conditions and low RHs (25-35%) will lead to
elevated fire danger. Lowest RH and strongest winds are expected to
be offset in location, with the lowest RH in the MO River Valley and
strongest winds in southwestern MN. Continued dry weather may lead
to periods of concern next week as above average temperatures
return.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday morning through Saturday
evening for SDZ038>040-050-052>071.
Red Flag Warning until 8 PM CDT this evening for SDZ038-050-
052-053-057>059-063-064.
MN...None.
IA...None.
NE...Fire Weather Watch from Saturday morning through Saturday
evening for NEZ013-014.
&&
UPDATE...Meyers
DISCUSSION...SG
AVIATION...Meyers
FIRE WEATHER...SGHazardous weather outlook, Oct 4, 11:09 AM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1109 AM CDT Fri Oct 4 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-051615- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1109 AM CDT Fri Oct 4 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Patchy frost is likely for low lying areas along and north of I-90 this morning. Those with sensitive outdoor vegetation should cover them or bring them inside if possible. Breezy south-southeast winds and low relative humidity will result in continued elevated fire danger, particularly for those west of I-29 on Friday. Critical conditions are expected along and west of the James River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds on Saturday combined with low relative humidity values may result in near-critical to critical fire danger, with strongest winds and driest relative humidity values for those west of I-29. Wind gusts of 35 to 45 mph expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:41 PM CDT | Fire Weather Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 18 hr |
| Oct 4, 11:05 AM CDT | Red Flag Warning | FSD | Aurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more | 9 hr |
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.